Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I have been taking Trazodone for approximately 8 weeks due to anxiety which led to insomnia. I have been on 150 mg for 4 weeks and recently felt the anti-anxiety effects. My doctor added in buproprion XL 150 mg in the morning as I was very fatigued most of the day, and still had some mild anxiety.

Since I've been taking it my anxiety has increased and my insomnia has worsened. It has been 2 weeks. He tells me to give it a good 3 weeks before I know how it will effect me.

Is there a chance these side effects will still improve in 1-2 weeks? Is it possible it will alleviate the anxiety even though it is not first-line for that?

Answered by: Franklin Schneier

It sounds like bupropion was added primarily to try to counteract your fatigue, but instead you are experiencing increased anxiety and insomnia after 2 weeks.

If the anxiety and insomnia are side effects of bupropion it is possible that they will diminish in the next week, but it is also possible that they could persist. Unfortunately the only way to know for sure is to give it a try. It seems less likely that bupropion will actually relieve the original anxiety, as bupropion has not been established as an effective treatment for anxiety.